February 7, 2001
Recently, several studies have indicated that HIV-infected patients are at high risk for avascular necrosis (AVN), a condition that leads to severe bone damage, especially in the joints. This condition may not lead to symptoms for sometime and by the time it does become symptomatic significant bone damage may have already occurred. Further, AVN is often bilateral, so a finding of AVN should lead to a careful evaluation of other joints that may be involved.
This study assessed all cases of AVN diagnosed between January 1995 and August 2000 at a large HIV clinic in Baltimore, Maryland. The cases were identified by a review of medical records for a clinical diagnosis of AVN or radiographic evidence of AVN on hip X-ray, CT or MRI.
Seventeen symptomatic cases of AVN were identified over 7,900 person-years (PY) of follow-up time, with an increasing incidence of AVN in each year since 1995 (e.g., 1995: 0/1000 PY versus 2000: 4.8/1000 PY). The incidence rate of AVN in this HIV-infected population was 61 times higher than that in the general population: 2.47/1000 PY in this study compared to a population-based incidence of AVN of 0.04/1000 PY. In addition, 11 of the cases found were bilateral.
Risk factors associated with AVN in this population were steroid use (34% of cases), CD4+ cell count <200 cells/mL (60% of cases), and more than five years since HIV diagnosis (53% of cases). Age, sex, race, risk factor for HIV, lipodystrophy, diabetes mellitus, hyperlipidemia, protease inhibitor use, non-nucleoside reverse transcriptase use or specific nucleoside reverse transcriptase inhibitor use were not associated with AVN in this study.
This study emphasizes the risk of AVN in HIV-infected patients and indicates three risk factors for that condition: steroid use, low CD4+ cell count and time since HIV diagnosis. Other studies have found similar risk factors, but have found that other conditions, e.g., diabetes, may also be a significant risk factor for AVN in HIV-infected patients. This study also emphasizes the bilateral nature of AVN, since many cases were bilateral.
Given the findings of this and other studies, clinicians caring for HIV-infected patients should watch carefully for subtle joint pain or loss of range of motion that may be an indicator of AVN and should pursue an appropriate work-up if that condition is considered, mindful of its tendency to be bilateral.
|Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.|